Arizona, 2020Damaging Winds in Arizona, June 27, 2020
June 27, 2020 · NWS TWC · 4 events in 3 counties and zones
Thunderstorms moved east across Cochise, Graham and Greenlee counties and some produced severe wind gusts. Outbuildings sustained thunderstorm wind damage west of Douglas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved east across Cochise, Graham and Greenlee counties and some produced severe wind gusts. Outbuildings sustained thunderstorm wind damage west of Douglas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 27, 9:55 AM MST, 4 hours 46 minutes earlier.
Area forecast discussion, Jun 27, 9:55 AM MST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
955 AM MST Sat Jun 27 2020
.SYNOPSIS...An increase in moisture from the south will bring a few
showers and thunderstorms to the area today. Thereafter, a weather
system passing north of the area will bring strong and gusty winds
on Sunday and Monday. Hotter temperatures will return by the end of
the week along with the possibility of more isolated showers and
thunderstorms.
&&
.DISCUSSION...Satellite imagery this morning revealed scattered to
broken clouds across much of southeast Arizona, with a band of what
is likely virga echoes stretching southwest to northeast across
Cochise and Santa Cruz Counties. Surface winds were mainly out of
the south, particularly near the Int'l border, which was helping to
usher in some low level moisture. This moisture field was reflected
in surface dewpoints, which as of 27/16Z were generally running 10-
20 degrees higher than 24 hours ago.
This moisture will help generate isolated showers and thunderstorms
this afternoon as temperatures heat up to right around normal for
late June. An upper trough nearing the region from the northwest
will provide additional dynamics for storm development. Several hi-
res CAMs including the HRRR and U of A WRF are highlighting Cochise
County early this afternoon, with a few showers and storms as far
west as the Tucson area by later in the afternoon or early this
evening. Storm motion is expected to be toward the east-northeast at
around 15 to 20 kts, based on the 27/12Z KTWC RAOB. Storms will
generally diminish with the daytime heating, barring any outflow
interactions which occur.
One of our biggest concerns today will be storms forming near any
active wildfires, including the Bighorn and Bringham Fires, as
storms may produce erratic gusty winds up to 35 or 40 mph.
Taking a quick look at Sunday, there may be enough lingering
moisture available near the Int'l Border for a few showers to form
as the trough axis swings through into NM, but confidence is low at
this time. The bigger story will be another approaching trough which
will induce a pressure gradient pushing surface winds above critical
fire weather thresholds. As such, the fire weather watch was
upgraded to a Red Flag Warning for all of southeast Arizona for both
Sunday and Monday.
No forecast updates this morning. For more information about the
forecast next week and the Red Flag Warning, please see the
remaining sections.
&&
.AVIATION...Valid through 28/18Z.
SCT-BKN clouds at 11k-16k ft MSL mainly east of KTUS into this
evening, then clearing skies from west to east. Isolated sprinkles
mainly KTUS vicinity eastward through midday, then isolated to
scattered -TSRA/-SHRA KTUS vicinity EWD/SWD between this afternoon
and early this evening. Brief wind gusts around 40 kts may occur
with stronger TSRA. SFC wind increasing SWLY/WLY at 10-17 kts with
gusts to near 25 kts this afternoon. SFC wind less 12 kts and
variable in direction at other times. Aviation discussion not
updated for TAF amendments.
&&
.FIRE WEATHER...A Red Flag Warning is now in effect for all of
southeast Arizona Sunday and Monday. The Red Flag warning both days
is from Noon until 8 pm MST for strong and gusty southwest winds,
low relative humidity levels and a very high fire danger.
While relative humidity levels will be borderline in some areas,
especially in the higher terrain above 6500 feet and along portions
of the International Border, strong winds will override the higher
humidity levels in fine fuels. At this time, humidity levels above
6500 feet and along the International Border will be in the 15-20
percent range, except slightly higher at mountaintop levels. Winds
will be 15-25 mph gusting to 35 mph Sunday and 20-25 mph gusting to
between 35-40 mph on Monday.
Otherwise, isolated to scattered showers and thunderstorms are
expected this afternoon into the early evening hours tonight from
Tucson eastward and southward. These thunderstorms will be capable
of producing gusty and erratic outflow winds. Dry conditions then
prevail across much of the area during the upcoming week, with just
a slight chance of showers and thunderstorms east/southeast of
Tucson Tuesday through Thursday of next week.
Elevated 20-ft southwest to west winds will prevail through Tuesday,
with the strongest winds Sunday and Monday. Minimum humidity levels
will increase into the 10-20 percent range, with better improvement
in the overnight recoveries this weekend into early next week.
&&
.PREV DISCUSSION...An increase in moisture will give way to isolated
showers and a few thunderstorms today. Latest models suggested that
the best chance for rain will be this afternoon and evening from
near Tucson south to the International Border and east to the New
Mexico state line. Enough moisture may linger on Sunday for a few
thunderstorms but overall dry weather will prevail much of the
coming week. The tail end of a low pressure system will brush
Arizona bringing strong and gusty winds to the area on Sunday and
Monday. These strong winds in combination with dry conditions and a
very high fire danger had prompted the issuance of a Red Flag
Warning for both Sunday and Monday. Please refer to the Fire Weather
section in this product for more details. Otherwise, a ridge of high
pressure will build back over the region by the end of next week for
a return to hotter temperatures and the possibility of more shower
and thunderstorm activity by next weekend.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM MST Sunday for AZZ150>153.
Red Flag Warning from noon to 8 PM MST Monday for AZZ150>153.
&&
Carpenter
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jun 27, 11:32 AM MST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1132 AM MST Sat Jun 27 2020
AZZ507-271915-
Upper San Pedro River Valley including Sierra Vista/Benson-
1132 AM MST Sat Jun 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
1215 PM MST...
At 1132 AM MST, Doppler radar was tracking a strong thunderstorm over
Sierra Vista. This storm was nearly stationary.
Winds in excess of 40 mph and pea sized hail will be possible with
this storm.
Locations impacted include...
Sierra Vista, Fort Huachuca and Charleston.
LAT...LON 3143 11024 3155 11033 3169 11017 3154 11003
TIME...MOT...LOC 1832Z 238DEG 4KT 3152 11024
AH
Special weather statement, Jun 27, 11:55 AM MST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1155 AM MST Sat Jun 27 2020
AZZ508-512-271945-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
1155 AM MST Sat Jun 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
1245 PM MST...
At 1154 AM MST, Doppler radar was tracking a strong thunderstorm
near Bisbee-Douglas Airport, about 15 miles northwest of Douglas,
moving northeast at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Bisbee-Douglas Airport and McNeal.
LAT...LON 3146 10964 3157 10976 3181 10955 3161 10933
TIME...MOT...LOC 1854Z 226DEG 11KT 3155 10965
Carpenter
Special weather statement, Jun 27, 1:18 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Tucson AZ
118 PM MST Sat Jun 27 2020
AZZ508-512-272100-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
118 PM MST Sat Jun 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
200 PM MST...
At 116 PM MST, Doppler radar was tracking a strong thunderstorm near
Douglas, moving northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Douglas, Bisbee-Douglas Airport and Pirtleville.
LAT...LON 3148 10965 3170 10924 3146 10910 3133 10955
3133 10962
TIME...MOT...LOC 2016Z 244DEG 20KT 3143 10954
CarpenterSpecial weather statement, Jun 27, 2:05 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Tucson AZ
205 PM MST Sat Jun 27 2020
AZZ507-513-272145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
205 PM MST Sat Jun 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
245 PM MST...
At 205 PM MST, Doppler radar was tracking strong thunderstorms near
Hereford, or 7 miles south of Sierra Vista, moving northeast at 20
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Sierra Vista, Hereford, Fort Huachuca, Palominas, Ramsey Canyon
Preserve and Coronado National Memorial.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3138 11042 3169 11009 3153 10991 3133 11014
3133 11033
TIME...MOT...LOC 2105Z 222DEG 24KT 3139 11023Special weather statement, Jun 27, 2:09 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
209 PM MST Sat Jun 27 2020
AZZ508-513-272145-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
209 PM MST Sat Jun 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 245 PM MST...
At 209 PM MST, Doppler radar was tracking strong thunderstorms 8
miles east of Naco, or 8 miles southeast of Bisbee, moving northeast
at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Douglas, Bisbee-Douglas Airport and Pirtleville.
LAT...LON 3138 10992 3159 10953 3135 10940 3133 10947
3134 10990
TIME...MOT...LOC 2109Z 243DEG 20KT 3134 10980
BFThunderstorm Wind, Graham
- When
- June 27, 2:41 PM MST to 3:25 PM MST
- Where
- Graham County, 2.15 mi NNW of Solomon to 9.72 mi E of Sanchez
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.850, -109.630
A thunderstorm wind gust of 62 mph occurred at Safford Airport. The storm continued into Greenlee County and produced a gust of 59 mph at Guthrie RAWS.
Thunderstorm Wind, Cochise
- When
- June 27, 2:45 PM MST
- Where
- Cochise County, 2.81 mi W of Pirtleville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 31.356, -109.617
Thunderstorms winds caused considerable damage to a corrugated metal building used as a garage. While the vehicle inside the building only sustained small dents from falling lumber, only one wall of the building was left standing.
Thunderstorm Wind, Greenlee
- When
- June 27, 3:25 PM MST to 3:30 PM MST
- Where
- Greenlee County, 7.71 mi SW of Guthrie to 5.68 mi SW of Guthrie
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.884, -109.357
A severe thunderstorm in Graham County that produced a wind gust of 62 mph at Safford Airport continued east and produced a wind gust of 59 mph at Guthrie RAWS.
Thunderstorm Wind, Graham
- When
- June 27, 5:07 PM MST
- Where
- Graham County, 2.15 mi NNW of Solomon
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.850, -109.630
A thunderstorm wind gust of 58 mph occurred at Safford Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 27 to 28, 2020$700,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Georgia, June 27, 2020$173,000 · 1 in hail · 11 events
- Damaging Winds in New York, June 27, 2020$70,000 · 61 kt wind · 2 events
- Damaging Winds in South Carolina, June 27, 2020$400 · 60 kt wind · 36 events
- Tornadoes and Damaging Wind in Missouri, June 27, 2020EF1 · 3 events
- Damaging Winds in Maryland, June 27, 2020$31,000 · 50 kt wind · 3 events
- Flash Flooding in West Virginia, June 27 to 28, 2020$30,000 · 4 events
- Damaging Winds in New Jersey, June 27, 202051 kt wind · 19 events
- Damaging Winds in New York, June 27, 2020$22,000 · 55 kt wind · 2 events
- Damaging Wind and High Wind in Nevada, June 27 to 28, 202059 kt wind · 16 events
- Damaging Winds and High Wind in Utah, June 27 to 28, 202070 kt wind · 12 events
- Damaging Winds in Pennsylvania, June 27, 202052 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906040, 906053, 906043, 906055.